Premiere Date: July 20, 2017
Expiration Date: January 20, 2019
This activity offers CE credits for:
1. Physicians (CME)
All other clinicians either will receive a CME Attendance Certificate or may choose any of the types of CE credit being offered.
To understand the negative effects of restless leg syndrome (RLS) and the clinical implications for psychiatrists.
At the end of this CE activity, participants should be able to:
• Understand the prevalence and causes of RLS as well as associated comorbidities
• Identify differential diagnoses and treatment options
• Describe the medication considerations for patients with comorbid psychiatric conditions
This continuing medical education activity is intended for psychiatrists, psychologists, primary care physicians, physician assistants, nurse practitioners, and other health care professionals who seek to improve their care for patients with mental health disorders.
CME Credit (Physicians): This activity has been planned and implemented in accordance with the Essential Areas and policies of the Accreditation Council for Continuing Medical Education (ACCME) through the joint providership of CME Outfitters, LLC, and Psychiatric Times. CME Outfitters, LLC, is accredited by the ACCME to provide continuing medical education for physicians.
CME Outfitters designates this enduring material for a maximum of 1.5 AMA PRA Category 1 Credit ™. Physicians should claim only the credit commensurate with the extent of their participation in the activity.
Note to Nurse Practitioners and Physician Assistants: AANPCP and AAPA accept certificates of participation for educational activities certified for AMA PRA Category 1 Credit ™.
It is the policy of CME Outfitters, LLC, to ensure independence, balance, objectivity, and scientific rigor and integrity in all of their CME/CE activities. Faculty must disclose to the participants any relationships with commercial companies whose products or devices may be mentioned in faculty presentations, or with the commercial supporter of this CME/CE activity. CME Outfitters, LLC, has evaluated, identified, and attempted to resolve any potential conflicts of interest through a rigorous content validation procedure, use of evidence-based data/research, and a multidisciplinary peer-review process.
The following information is for participant information only. It is not assumed that these relationships will have a negative impact on the presentations.
Ryan Bottary has no disclosures to report.
John W. Winkelman, MD, PhD, has no disclosures to report.
Richard P. Allen, PhD, (peer/content reviewer) has no disclosures to report.
Applicable Psychiatric Times staff and CME Outfitters staff have no disclosures to report.
UNLABELED USE DISCLOSURE
Faculty of this CME/CE activity may include discussion of products or devices that are not currently labeled for use by the FDA. The faculty have been informed of their responsibility to disclose to the audience if they will be discussing off-label or investigational uses (any uses not approved by the FDA) of products or devices. CME Outfitters, LLC, and the faculty do not endorse the use of any product outside of the FDA-labeled indications. Medical professionals should not utilize the procedures, products, or diagnosis techniques discussed during this activity without evaluation of their patient for contraindications or dangers of use.
Questions about this activity? Call us at 877.CME.PROS (877.263.7767)
Mr. Bottary is Clinical Research Coordinator, Massachusetts General Hospital, Boston, MA.
Dr. Winkelman is Associate Professor of Psychiatry, Harvard Medical School and Chief, Sleep Disorders Clinical Research Program, Massachusetts General Hospital, Boston, MA.
1. Rottach KG, Schaner BM, Kirch MH, et al. Restless legs syndrome as side effect of second generation antidepressants. J Psychiatr Res. 2008;43:70-75.
2. Zhao M, Geng T, Qiao L, et al. Olanzapine-induced restless legs syndrome. J Clin Neurosci. 2014;21:1622-1625.
3. Cornelius JR, Tippmann-Peikert M, Slocumb NL, et al. Impulse control disorders with the use of dopaminergic agents in restless legs syndrome: a case-control study. Sleep. 2010;33:81-87.
4. Allen RP, Walters AS, Montplaisir J, et al. Restless legs syndrome prevalence and impact: REST general population study. Arch Intern Med. 2005;165:1286-1292.
5. Earley CJ, Connor J, Garcia-Borreguero D, et al. Altered brain iron homeostasis and dopaminergic function in restless legs syndrome (Willis-Ekbom disease). Sleep Med. 2014;15:1288-1301.
6. Winkelmann J, Prager M, Lieb R, et al. “Anxietas tibiarum”. Depression and anxiety disorders in patients with restless legs syndrome. J Neurol. 2005;252:67-71.
7. Li Y, Mirzaei F, O’Reilly EJ, et al. Prospective study of restless legs syndrome and risk of depression in women. Am J Epidemiol. 2012;176:279-288.
8. Corrigan MH, Denahan AQ, Wright CE, et al. Comparison of pramipexole, fluoxetine, and placebo in patients with major depression. Depress Anxiety. 2000;11:58-65.
9. Garcia-Borreguero D, Silber MH, Winkelman JW, et al. Guidelines for the first-line treatment of restless legs syndrome/Willis-Ekbom disease, prevention and treatment of dopaminergic augmentation: a combined task force of the IRLSSG, EURLSSG, and the RLS-foundation. Sleep Med. 2016;21:1-11.
10. Allen RP, Chen C, Garcia-Borreguero D, et al. Comparison of pregabalin with pramipexole for restless legs syndrome. N Engl J Med. 2014;370:621-631.
11. Food and Drug Administration. Statistical Review and Evaluation: Antiepileptic Drugs and Suicidality. 2008; http://www.fda.gov/downloads/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/UCM192556.pdf. Accessed June 14, 2017.
12. Becker PM, Sharon D. Mood disorders in restless legs syndrome (Willis-Ekbom disease). J Clin Psychiatry. 2014;75:e679-e694.
13. Bayard M, Bailey B, Acharya D, et al. Bupropion and restless legs syndrome: a randomized controlled trial. J Am Board Fam Med. 2011;24:422-428.
14. Vohra A. Quetiapine induced restless legs syndrome: a series of four cases. Asian J Psychiatr. 2015;16:73-74.
15. Wetter TC, Brunner J, Bronisch T. Restless legs syndrome probably induced by risperidone treatment. Pharmacopsychiatry. 2002;35:109-111.